Quantcast

Living with Psoriatic Arthritis (PsA)

Weaning off prednisone - feeling really down

#1

So I’ve been weaning off the prednisone since january, .5 mg at a time every few weeks. Just dropped another .5 yesterday. I started on 5 per day and now am on 3.5. It’s only been one day but I feel really bad. Like sad and out of energy. I’ve missed doses before and was ok if I only missed it once or even twice, but by day three got really sick. So I don’t think that that minute of a difference is causing this feeling. Could it be?

0 Likes

#2

It does seem like too small of a change to make such a big difference, but you seem to be experiencing something. I would give a call to the doctor and check in about this.

Is the game plan that you’ll go down by 0.5mg at a time until you’re done?

0 Likes

#3

That’s my goal although she said a long time ago i might need to stay on like 1mg forever. She said i respond really well to the steroids. I hate them though. Feels like a death sentence.

0 Likes

#4

Kwestmo, I did have a similar experience weaning off steroids. Wouldn’t wish it on my worst enemy. Definitely a lot harder and more unpleasant to give up than cigarettes! It was really once I got below 5mg and was trying to drop 1mg a week that it became a real slog. I ended up, like you, dropping only 0.5mg a week, and it was still hard.

I felt sad and unmotivated, but also seemed to have sore muscles, then my dodgy tummy joined in too.

I did get off them eventually, and now hardly ever use them, but there are people here who take doses of around 5mg or so daily as a long term plan.

Really gotta keep an eye on the side-effects, like bone density, if that turns out to be the case,

Anyway, in hindsight I wish I’d been a bit kinder to myself - berating myself for being tired and sad wasn’t fair (nor helpful). Those last mg are only 8 weeks worth - it’s not a fun feeling for 8 weeks, but it will pass.

0 Likes

#5

Wow Jen75. You really nailed it. I have had so much stomach upset i literraly cant eat. Thats definitely adding to the fatigue and feeling down. Thank you so much!

0 Likes

#6

Probably best also to talk to your Rhuem about your stomach upset - whatever it is - make sure s/he is aware. From what I can see from a brief google nausea and loss of appetite are common withdrawal symptoms, for me I had extra symptoms (diahrroea, weight loss, severe pain etc), which turned out to be a related (but uncommon) condition that the prednisone was treating that we weren’t even aware of. We got it sorted out though.

It will eventually get better, hang in there :slight_smile:

1 Like

#7

Hi Jen75,

You are right about the weight loss and sometimes nausea. I had nausea severely for a long time and was paying 4 dollars a pill for zofran. It has gone away mostly for a while now, although occasionally rears its ugly head. Luckily I found goodrx and was able to stock up on the zofran. I have been unable to eat much as of late and when I do it really upsets my stomach. it’s not nausea, more like a sick, crampy feeling. i eat a very clean and healthful diet and have been for quite a while now, so I don’t think the food is the cause. You mentioned a second, rare condition you found and want to do some research on it. I was hoping you would tell me what the other condition is that you experienced. If you don’t want to, or don’t want to discuss it here, I understand. I would just love a little insight. It’s hard to get messages and responses from my rheumy, but will leave a message monday. Please email me at ■■■■ if you want to tell me more. I really appreciate it. Thanks!

0 Likes

#8

ugh, just saw i can’t put my email up here. i think if you respond to this it will come to my email box and i can respond to you that way.

0 Likes

#9

It’ll still go through the site. But you can talk more privately through direct messaging.

0 Likes

#10

That’s fine Kwestmo, happy to put it here, just didn’t want to freak anyone out as it’s unlikely too many other people are going to have the same sequence of events that happened to me!

It’s just IBD / Crohns that was kind of sub-clinical for most of my life - I did have an episode (and surgery) at age 16, but it “didn’t look like Crohns” to the pathologist, so I kind of remained undiagnosed with a sensitive tummy till after I got PsA, took all those steroids, then had to withdraw from them, which seemed to cause a rebound flare.

In my case we switched from Enbrel to Humira, used some loading doses, and chucked on some short-term high dose steroids (all this took nearly 5 months, so the few weeks of steroids was about 4 months after I’d finished weaning off the low dose ones), and that put it back into remission where it has pretty much stayed.

If I recall right you are on Stelara, which can be effective for IBD anyway, so fingers crossed that if that’s the issue it settles by itself soon.

Also worth considering that withdrawal from steroids could accentuate any inflammatory condition you’ve previously had under control, so whilst I’ve never had the experience, I guess it’s possible to get a rebound flare of endometriosis, acne, etc etc.

Probably one of the things to consider is if you are losing weight from a healthy BMI. If you are, you probably don’t want to keep doing that for another 8 weeks.

1 Like

#11

Thank you Jen75 and stoney. I don’t want to say luckily, but I had severe endometriosis when I was 26, well it was found then. Ended up having a hysterectomy which the doctor botched by leaving an ovarian remnant. I started bleeding and they found a 3.5 cm “cyst” in the ER. Turned out to be part of my right ovary. I had the surgery revised at U of M with a robotically assisted surgery after almost a year and finally started to get better.

As far as BMI, i have some extra lbs to spare, so I’m not in danger yet. I just worry about the next 3 mg of weaning i have to do. The first two decreases weren’t like this. I’m determined to get off them though, so I’ll do my best to find out if something is wrong. If not, suck it up and take it. We PsA folks can take some pain and this is far less than what we go through.

Thanks you two!

2 Likes

#12

I took around 10-12 mg per day for nearly 9 months. I was ok going down 1 mg each week till I hit 5mg, then things were as you described pretty much.

It’s one of the reasons I’m the first one to jump on threads and encourage people not to use steroids long term as a form of denial (either of the disease itself, or using more expensive / conceptually more scary medications). It really does suck, I’m sorry anyone has to deal with it. We’re here though :hugs:

2 Likes